Alert archive / Nebraska / Special Weather Statements in 2018

Special Weather Statement, NWS Hastings, NE

August 6, 2018Merrick County, Nebraska

NWS Hastings, NE issued this special weather statement at Aug 6, 2018, 3:11 PM CDT for Merrick County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 3:11 PM CDT (20:11 UTC)
Expired
Aug 6, 2018, 3:45 PM CDT
In force
34 min
Issued by
NWS Hastings, NE

County Merrick County, NE

The radar

The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-183 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS83 KGID 062011
SPSGID

Special Weather Statement
National Weather Service Hastings NE
311 PM CDT MON AUG 6 2018
 
NEZ047-048-062045-
Merrick NE-Howard NE-
311 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MERRICK AND SOUTHEASTERN
HOWARD COUNTIES UNTIL 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Archer to St. Libory to near Cairo.
Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Central City, Clarks, St. Libory and Archer. 

LAT...LON 4112 9788 4103 9814 4104 9828 4105 9828
      4105 9863 4109 9843 4123 9816 4128 9771
TIME...MOT...LOC 2010Z 264DEG 38KT 4119 9817 4110 9837 4105 9860 

$$

Wesely

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:39 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 6, 12:39 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1239 PM CDT Mon Aug 6 2018

...Updated for Aviation...

.SHORT TERM...(This evening through Tuesday)
Issued at 1233 PM CDT Mon Aug 6 2018

Aloft: Complex low-amplitude/zonal flow was over the Nrn USA per
RAP analyses...12Z upr-air data and satellite loops. A trof
extended from Hudson Bay back to UT...with multiple other smaller
embedded trofs. One such trof extended from the Neb Sandhills back
into Nrn CO. This trof will move across the CWA early this eve
while a stronger trof (currently over MT) slides SE toward the
Cntrl Plns as well. This trof will cross SD tonight with its tail
end brushing Neb/KS. Amplification of the flow will begin tonight
with cyclonic NW flow tomorrow.

Surface: A weak cool front was along the Neb/KS border this AM
and has been slowly sinking S thru the day. By 00Z this front
should be near I-70. The approaching trof will drive this front
further S into KS tonight. High pres was currently over the Nrn
Rckys. This high will weaken and slide SE behind the front into
Neb/KS tomorrow.

More on sensible wx later...

.LONG TERM...(Tuesday through Sunday)
Issued at 340 AM CDT Mon Aug 6 2018

Tuesday:
The main upper disturbance will slide through by morning and with
it push the remainder of any precipitation south into southern
Kansas and Oklahoma. Highs again are expected in the low to mid
80s.

Wednesday - Sunday:
Expect the remainder of the forecast to be largely dry. The upper
pattern is messy with a disturbance just east of the area
potentially being cut-off from the upper flow. Surface high
pressure will sit east of the area for much of this time. There is
some uncertainty with how this upper pattern will evolve, where
will the upper disturbance be?, east of the area or further west
as earlier guidance indicated. Highs are expected to be in the 80s
through the remainder of the forecast. Any precipitation chances
do not look to be overly organized and have kept Wed-Sun dry.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1239 PM CDT Mon Aug 6 2018

Significant Wx: IFR fog likely 09Z-15Z

This afternoon: MVFR stratocu has finally SCT at EAR...but a CIG
remains at GRI. There is some uncertainty as to when GRI will
become SCT and VFR. There is a slight chance of a brief shwr or
tstm. NE winds 10 kt or less. Confidence: Medium

Tonight: VFR with no clds at or below 10K ft until areas of fog
develop around 09Z. IFR conds currently expected. NE winds under
10 kt become lgt/vrbl. Confidence: Medium

Tue thru 18Z: Probably IFR in fog to start. Conds will improve to
at least MVFR...but that could last most of the morning. For now
did not go that pessimistic...but potential is there. Lgt/vrbl
winds become N and remain light. Confidence: Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Billings Wright
AVIATION...Kelley
Hazardous weather outlook, Aug 6, 12:46 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1246 PM CDT Mon Aug 6 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071800-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1246 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms will be possible at any time through early
this evening. The risk of thunderstorms will then end over most of
south central Nebraska. The greatest chance and coverage of
thunderstorms will be tonight...from north central Kansas into the
Hebron area. Some of these storms tonight could become severe...
with hail up to the size of ping pong balls and damaging winds to
60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few lingering thunderstorms may be present Tuesday morning
across portions of north central Kansas, but this activity is not
expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Special weather statement, Aug 6, 3:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
311 PM CDT MON AUG 6 2018

NEZ047-048-062045-
Merrick NE-Howard NE-
311 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MERRICK AND SOUTHEASTERN
HOWARD COUNTIES UNTIL 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Archer to St. Libory to near Cairo.
Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Central City, Clarks, St. Libory and Archer.

LAT...LON 4112 9788 4103 9814 4104 9828 4105 9828
      4105 9863 4109 9843 4123 9816 4128 9771
TIME...MOT...LOC 2010Z 264DEG 38KT 4119 9817 4110 9837 4105 9860

Wesely

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:56 PM CDTSpecial Weather StatementGIDValley34 min
Aug 6, 6:36 PM CDTSpecial Weather StatementGIDHoward, Merrick39 min
Aug 6, 6:41 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick, Nance49 min
Aug 6, 6:59 PM CDTTornado WarningGIDHamilton, Merrick31 min
Aug 5, 11:03 PM CDTSpecial Weather StatementGIDJewell, Mitchell, Osborne, Smith42 min
Aug 5, 11:44 PM CDTSpecial Weather StatementGIDJewell, Mitchell, Osborne, Smith46 min
Aug 6, 2:10 AM CDTSpecial Weather StatementGIDPhillips35 min

Nearby

Special Weather Statements in Nebraska, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.